Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Cheyenne, WY

July 10, 2000Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2000, 4:03 PM MDT for Box Butte County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 4:03 PM MDT (22:03 UTC)
Expired
Jul 10, 2000, 4:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 190 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:26 PM MDTHail 2.75Alliance, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS55 KCYS 102209 COR
SVRCYS
NEC013-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED 
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 430 PM MDT

* AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER ALLIANCE...MOVING NORTH AT 15 MPH.

HAIL TO 1 1/2 INCH IN DIAMETER HAS BEEN REPORTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4199 10322 4202 10274 4222 10275 4245 10278

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT MON JUL 10 2000

SOME TSTMS WITH HVY RAIN GOING UP WITH IN ERN CWA EARLY THIS
AFTN...ESPECIALLY IN SNY AREA.  SAT LOOP SHOWS A GAP BTWN THIS
ACTIVITY AND NMRS SHWRS/TSTMS OVER WRN WY ASSOCD WITH SHRTWV
TROF MOVG INTO THAT AREA.  EXPECT MOVEMENT OF THIS FEATURE TO
TURN MORE ENE WITH TIME TNGT...TO MNLY AFFECT SWRN AND NRN PTNS
OF CYS CWA.  SCT POPS LOOK GOOD FOR ENTIRE CWA...WITH ONLY A
FEW SHWRS LINGERING AFTER MIDNIGHT ERN PTNS.  20Z SPC OTLK HAS
LEFT ONLY SE CRNR OF CWA IN SLGT RISK...AND HVY RAIN APPRS TO
BE THE MAIN EVENT WITH TSTMS.  MDLS DRY OUT THE MSTR SOMEWHAT ON
TUE BHND THE WRN WY SHRTWV...AND WILL CONT IDEA OF 20 PERCENT POPS
FOR AFTN TSTMS.  MDLS AGREE IN RETROGRADING UPR HI CNTR WWD ACRS
PLAINS AND BLDG UPR RDG NWD THRU RCKYS IN LATER PDS.  SOME MSTR
IS PRGD TO PULL NNE INTO ERN CWA...AND A WK SHRTWV MAY STILL BE
IN THE OFFING FOR WED AFTN.  WILL GO ALG WITH 20 PERCENT POPS FOR
NOW...BEST H7 THETA-E RDG AND NEG LI WILL CONT TO BE OVER PNHNDL.
FAN/FWC TEMPS ARE CLOSE AND WILL MAKE ONLY MINOR CHGS.

.EXTENDED DISCUSSION...STRONG UPR RIDGE REDEVELOPING OVR CO WL
DOMINATE THE WX OVER THE REGION DURG THE EXTENDED PD...CAPPING
THE ATMOSPHERE AND PROVIDING HOT AND DRY WX.  SOME HINT AT A
WEAKENING OF THE RIDGE EARLY NEXT WEEK WHICH MAY ALLOW FOR SOME
MOISTURE RETURN.

.CYS...
WY...NONE.
NE...NONE.

JLH/RDAE

In the hours before

Special weather statement, Jul 10, 10:52 AM MDT, 5 hours 11 minutes before
WYZ059>070-NEZ001>003-019>021-054-055-101900-

SEVERE WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT MON JUL 10 2000

SPOTTER ACTIVATION MAY BE NEEDED FROM THE SOUTHEAST WYOMING BORDER
ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING...BUT
IT WILL NOT BE REQUIRED OVER THE REST OF SOUTHEAST WYOMING.

DISCUSSION...WHILE ONE UPPER LEVEL WEATHER DISTURBANCE WAS EXITING
THE NEBRASKA PANHANDLE LATE THIS MORNING...ANOTHER WAS MOVING INTO
WESTERN WYOMING.  THIS LATTER FEATURE WILL SHIFT SLOWLY EAST ACROSS
WYOMING THIS AFTERNOON.  COMBINED WITH DAYTIME HEATING...THIS WILL
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA
THIS AFTERNOON.

SOME OF THE STORMS MAY BECOME QUITE STRONG FROM THE SOUTHEAST
WYOMING BORDER EAST THROUGH THE PANHANDLE WHERE THE AIR MASS IS
QUITE MOIST AND UNSTABLE.  OVER THE REST OF SOUTHEAST AND SOUTH
CENTRAL WYOMING...THUNDERSTORMS WILL BE WEAKER THIS AFTERNOON.

JLH

WCJIN-WYSE-WYNE
Special weather statement, Jul 10, 10:53 AM MDT, 5 hours 10 minutes before
WYZ059>070-NEZ001>003-019>021-054-055-101900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT SUN JUL 9 2000

SPOTTER ACTIVATION MAY BE NEEDED FROM THE SOUTHEAST WYOMING BORDER
ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING...BUT
IT WILL NOT BE REQUIRED OVER THE REST OF SOUTHEAST WYOMING.

DISCUSSION...WHILE ONE UPPER LEVEL WEATHER DISTURBANCE WAS EXITING
THE NEBRASKA PANHANDLE LATE THIS MORNING...ANOTHER WAS MOVING INTO
WESTERN WYOMING.  THIS LATTER FEATURE WILL SHIFT SLOWLY EAST ACROSS
WYOMING THIS AFTERNOON.  COMBINED WITH DAYTIME HEATING...THIS WILL
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA
THIS AFTERNOON.

SOME OF THE STORMS MAY BECOME QUITE STRONG FROM THE SOUTHEAST
WYOMING BORDER EAST THROUGH THE PANHANDLE WHERE THE AIR MASS IS
QUITE MOIST AND UNSTABLE.  OVER THE REST OF SOUTHEAST AND SOUTH
CENTRAL WYOMING...THUNDERSTORMS WILwL BE WEAKER THIS AFTERNOON.

JLH

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:48 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jul 10, 5:32 PM MDTSevere Thunderstorm WarningCYSDawes43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.